|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 2 | Page : 112-113
An inconspicuous agent causing bronchospasm perioperatively: A report on toilet disinfectant liquids
Priyanka Gupta, Mridul Dhar, Vamshi Krishna, Amiya Kumar Barik
Department of Anaesthesiology and Critical Care, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
|Date of Submission||21-Jun-2019|
|Date of Acceptance||17-Sep-2019|
|Date of Web Publication||28-Jan-2020|
Dr. Mridul Dhar
Department of Anaesthesiology and Critical Care, All India Institute of Medical Sciences, Rishikesh, Uttarakhand
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Gupta P, Dhar M, Krishna V, Barik AK. An inconspicuous agent causing bronchospasm perioperatively: A report on toilet disinfectant liquids. Indian J Allergy Asthma Immunol 2019;33:112-3
|How to cite this URL:|
Gupta P, Dhar M, Krishna V, Barik AK. An inconspicuous agent causing bronchospasm perioperatively: A report on toilet disinfectant liquids. Indian J Allergy Asthma Immunol [serial online] 2019 [cited 2021 Apr 21];33:112-3. Available from: https://www.ijaai.in/text.asp?2019/33/2/112/276950
A 48-year-old female presented to our institute with complaints of right-sided flank and groin pain for the past 3–4 years, who was diagnosed to have right-sided lower ureteric stones and was posted for ureteroscopic lithotripsy. Preanesthetic evaluation revealed no major issues or any history suggestive of bronchial asthma and allergy from any drug, dust, and pollen or food allergy. She had undergone three previous uneventful surgeries under both spinal and general anesthesia.
On the day of the surgery, prior to transfer to the operation room (OR), she visited the toilet briefly from the preoperative area. On return to her bed, she complained of breathing difficulty. On examination, she had a blood pressure of 140/90 mmHg and bilateral rhonchi on chest auscultation. Oxygen saturation was 95% on pulse oximetry. There was no stridor or urticaria. The patient was given oxygen via a Hudson mask. She was managed with antihistaminic agent (chlorpheniramine 20 mg IV) and steroid (hydrocortisone 200 mg IV) along with nebulization with salbutamol. The patient improved within a few minutes, the hemodynamics stabilized, and she was able to speak comfortably. The symptoms appeared to have begun after airway irritation with the fumes of disinfectant or cleaning fluid in the toilet.
The patient was kept under observation for the next few hours. An arterial blood gas analysis was carried out to rule out any derangements in gas exchange and metabolic status. Chest auscultation revealed no adventitious sounds. Appropriate precautions were taken to avoid all drugs with the propensity for hypersensitivity. The reaction was documented in the patient file, and she was directed to immunology and pulmonology consultations.
Most anesthetic drugs in the OR are given within a short period of each other, especially during the induction of anesthesia. Sometimes, the patient might be exposed to substances or chemicals in the hospital setting which may induce a reactive airway dysfunction, bronchospasm, or an allergic reaction. In the above-mentioned case, it happened to be the irritant fumes of the toilet disinfectant liquid, the chemical composition of which was hydrochloric acid (10%) as the active ingredient, along with butyl oleylamine in an aqueous solution. If the symptoms triggered by the mentioned chemical agents had appeared after initiation of anaesthesia, it would have been difficult to pin point the exact triggering agent as the diagnosis would have been confounded by many anaesthesia related drugs which are known to cause hypersensitivity reactions.
Reactive airway dysfunction syndrome (RADS) causing sudden asthma like symptoms has been recognized to be induced by toxic fumes, vapors, or corrosive gasses. This may be observed even in patients with no prior history of reactive airway disease. The onset of symptoms is generally within 24 h of exposure and may last up to 3 months or more. In the current case, long-term follow-up was not possible to reinforce the diagnosis of RADS, but the patient was warned to avoid exposure to such chemicals and continue follow-up in pulmonology and immunology clinics.
The constituent chemicals of surface disinfectants and cleaning liquids are known to cause hazardous effects on the skin and respiratory tract but are also being recognized as potential sensitizers or triggers for allergic reactions. Some of the commonly mentioned chemicals are fragrances, glycol ethers, surfactants, solvents, phosphates, salts, detergents, pH stabilizers, acids, and bases. Glycol ethers and ethanolamines are specifically implicated in sensitizing mechanisms. Professional cleaners exposed to such chemicals have been found to develop new-onset asthma or even exacerbation of preexisting airway disease. Immunological testing of a suspected agent should be done to establish the diagnosis and avoid future complications. In the current case, as the patient did not follow up, details about allergic testing were not available to come to a conclusive diagnosis of the event.
Occupational hazards of these chemicals have been analyzed and recognized in the context of the workforce generally handling these chemicals,,, but their impact on perioperative patients is not routinely considered or scrutinized. These chemicals may also be used as household disinfectants, to which the patient might already have been exposed or sensitized. Thus, subsequent exposure in a hospital setup might cause a more severe form of allergy or bronchospasm.
Household and professional cleaning products are prolifically utilized in the hospital environment. Measures should thus be taken to avoid exposure to patients, especially in the perioperative period. One can avoid storing these products in patient movement areas, and containers should be tightly capped when not in use. Whenever a suspected case of hypersensitivity or reactive airway dysfunction is observed in the perioperative period, a stepwise algorithmic approach to management and diagnosis should be followed to pinpoint the exact trigger, manage the reaction, and safely conduct anesthesia.
In the present case, although the exact mechanism of the reaction could not be established, the unusual nature and scenario in which the patient was exposed to the suspected disinfectant chemical in a perioperative setting gave us a new insight about the occurrence of such events and to maintain appropriate precautions in the future.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Nel L, Eren E. Peri-operative anaphylaxis. Br J Clin Pharmacol 2011;71:647-58.
Varney VA, Evans J, Bansal AS. Successful treatment of reactive airways dysfunction syndrome by high-dose Vitamin D. J Asthma Allergy 2011;4:87-91.
Gerster FM, Vernez D, Wild PP, Hopf NB. Hazardous substances in frequently used professional cleaning products. Int J Occup Environ Health 2014;20:46-60.
Quirce S, Barranco P. Cleaning agents and asthma. J Investig Allergol Clin Immunol 2010;20:542-50.
Jaakkola JJ, Jaakkola MS. Professional cleaning and asthma. Curr Opin Allergy Clin Immunol 2006;6:85-90.